MAUDE Adverse Event Report: ARTHREX, INC. NEEDLE, MINI SCORPION DX; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ARTHREX, INC. NEEDLE, MINI SCORPION DX; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number NEEDLE, MINI SCORPION DX
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was requested/is expected but has not returned for evaluation.The cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported that the scorpion needle ar-8999n broke off intraoperatively during the application in the osg of the patient.The tip could no longer be seen / found, thus remaining in the patient.Osg arthroscopic inner and outer band repair was performed.The surgery was finished successfully with a new device with the same part number.It was not necessary to switch the surgical technique or do a second surgery.Update 07sep18: anterior ankle arthroscopy with medial and lateral ligament repair: when piercing the mini-scorpion needle in the deep leaf of the medial deltoid ligament, the tip of the needle is broken off.When withdrawing the mini-scorpion, this was noticed and carefully tried to find and grasp the small needle tip.By circulating the arthroscopic irrigation fluid, however, the needle tip was irrigated into the posterior compartment behind the ankle joint, which could be demonstrated intraoperatively with a mini-bv.After several attempts to move the needle tip back into the anterior compartment, it remained stable posterior, probably trapped in the posterior joint capsule.After completion of the medial and lateral ligamentous repair, a new fluoroscopy with stable persistence of the needle tip in the posterior compartment, clearly behind the joint gap, even with full dorsal extension and plantarflexion.If the needle tip should interfere as a foreign body, a posterior ankle arthroscopy in prone position would have to be discussed with the patient in order to remove the needle tip.
 
Additional Manufacturer Narrative
Complaint confirmed.The returned ar-8999 met all as-received specifications.Visual evaluation revealed that the distal tip of one of the scorpion needles had broken off proximal to the suture notch prior to receipt for investigation.The second of the returned devices displayed no abnormalities.The typical cause for this type of event would be the use of excessive force to pass the needle through thick or hard tissue, or hitting bone with the needle.

Brand Name
NEEDLE, MINI SCORPION DX
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key7893444
Report Number1220246-2018-00657
Device Sequence Number11239919
Product Code LXH
UDI-Device Identifier00888867056855
UDI-Public00888867056855
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2022
Device Model NumberNEEDLE, MINI SCORPION DX
Device Catalogue NumberAR-8999N
Device Lot Number10149294
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2018
Initial Date Received by Manufacturer 09/05/2018
Supplement Date Received by Manufacturer09/05/2018
Initial Report FDA Received Date09/20/2018
Supplement Report FDA Received Date11/29/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;